Have you ever wondered why your doctor recommends that you don’t take certain medicines with certain foods and beverages? Or why your body may react negatively to certain prescribed medications? Pharmacist Paul Gibson sought to explain why at a public lecture earlier this week.
He pointed to the example of grapefruit juice, which affects certain enzymes in the body if taken with medications such as statins.
“When you take grapefruit juice and statins you get nightmares. It digs into your memory and pulls up all sorts of crazy stuff.
“There are other [instances] now where the grapefruit juice competes for the excretion process, and results in the elevation of the drug in your circulatory system. So where you take a product and it’s supposed to be five milligrams, if you drink grapefruit juice it becomes seven. Because the grapefruit juice is competing for that excretion site – meaning it wants to get out – it tells the drug ‘you hold on, let me get out’,” the past president of the Barbados Pharmaceutical Society explained.
Gibson also cautioned against taking natural medicines while on a course of prescribed drugs.
“If you’re on an antidepressant, for example, do you take St John’s Wart, for example? That interaction is synergistic and so your antidepressant becomes even more of an antidepressant because one thing manages depression more than the other, so you will have interactions,” he said.
Gibson stressed the importance of patients fully disclosing their medical history to their doctors and pharmacists in order to avoid adverse effects of medications.
This is critical, he said, especially for people on hypertensive medication, anti-thyroid medication or birth control pills.
“If you have high blood pressure and you find yourself with a cold and . . . you’re on a beta blocker or an ARB [angiotensin receptor blocker], depending on how much of the dosage you’re taking and which one you’re taking, it could actually send your pressure up. . . . Sometimes people take the things and don’t tell their doctor that they took a pseudoephedrine or a cold medication.
“What happens is that the doctor is not misdiagnosing you. The doctor is looking at the signs and symptoms and the clinical picture that’s before him, he’s making an assessment, he’s seeing your pressure is going up; you’re not giving him all the information, sometimes you don’t even remember that you’re taking a cold medication, so he then doubles your medication and it results in you being put on a higher [dosage] . . . that you’re not supposed to be on, all because you did not communicate that you were taking a cold medication,” Gibson noted.
According to him, this could also result in a stroke, “because of sometimes these medications pushing your pressure up beyond where they’re supposed to be.”